Iowa, 2016Tornadoes in Iowa, July 27, 2016
July 27, 2016 · NWS DMX · 6 events in 3 counties and zones
Good low level lapses rates, 150-200 J/KG 0-3KM CAPE and decent surface vorticity led to the development of three landspout tornadoes across northern Iowa during the late afternoon hours. All remained in rural areas with no damage other than to crops.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $4,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Good low level lapses rates, 150-200 J/KG 0-3KM CAPE and decent surface vorticity led to the development of three landspout tornadoes across northern Iowa during the late afternoon hours. All remained in rural areas with no damage other than to crops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 2:05 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
305 PM CDT Wed Jul 27 2016
.SHORT TERM.../Tonight/
Issued at 305 PM CDT Wed Jul 27 2016
Main forecast challenge will focus on progression of surface
boundary tonight and potential convection. Currently...weak
surface front passing into northwest Iowa this afternoon with
instability axis ahead of the front. Expect to see scattered
convection develop along this boundary later this
afternoon/evening as it pushes southeast into central Iowa. Of
recent concern...there is good 0-3km cape of 100-200 J/KG in
northwest/north central Iowa this afternoon, decent surface
vorticity and lapse rates have increased to near 8C/KM recently.
This could lead to the development of a couple of landspouts near
the shear axis with the initial updrafts/convection. These type of
circulations are difficult to see on radar although they are often
visually striking. Will continue to monitor closely over the next
few hours.
The scattered convection is expected to move east and south
through central Iowa tonight as the boundary progresses through
the state. Despite the possibility of landspouts, the overall
severe threat will be low given weak shear. Anticipate the storms
to diminish in coverage later tonight toward morning as the
instability decreases. Otherwise, status will settle southward
into the northern half or so of the forecast area in area of weak
cold advection late tonight.
.LONG TERM.../Thursday through Wednesday/
Issued at 305 PM CDT Wed Jul 27 2016
Lingering showers are anticipated in the northeast and east
central portions of the state on Thursday near trof axis. This
activity will likely graze the eastern portions of the forecast
area during the day although most locations will remain dry on
Thursday. Stratus will likely be in place on Thursday morning
across a good portion of the forecast area before breaking up into
a broken field of cumulus by afternoon. Temperatures will remain
quite cool through the day with light north winds. There will be a
threat of isolated convection remaining in and around Iowa through
Friday and into the weekend, however no large/organized areas of
convection are anticipated during this time nor is much in the way
of severe weather expected. This means storms will be somewhat
hap-hazard in nature and difficult to pinpoint, especially at this
point in time. Temperatures are forecast to moderate later in the
weekend a climb above normal into early next week as upper ridging
builds into the central United States. Highs into the 90s are
expected by Monday in southwest Iowa expanding to the north and
east on Tuesday and Wednesday. High humidity levels will likely
contribute to rather sultry conditions by then.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1253 PM CDT Wed Jul 27 2016
VFR conditions are expected through this evening across central
Iowa although scattered thunderstorms are expected. Will see
widespread status move into the state from the north overnight and
into most of the TAF locations with widespread MVFR to IFR ceiling
heights. These low clouds will linger into Thursday morning with
restrictions continuing. Surface winds will be light and variable
for much of the forecast period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 27, 2:41 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT WED JUL 27 2016
IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-281100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
341 PM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE RISK OF
SEVERE WEATHER REMAINS LOW. IF SEVERE WEATHER DID OCCUR...THEN
THE PRIMARY THREAT WOULD BE LOCALIZED DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE
IS A LOW RISK OF SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.
IAZ004>007-015>017-023>025-033>035-044-045-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
341 PM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THERE IS A LOW
RISK OF SEVERE WEATHER...HOWEVER A BRIEF TORNADO OR DAMAGING WIND
GUST WILL BE REMAIN POSSIBLE
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE
IS A LOW RISK OF SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY THIS EVENING.
In the hours before
Special weather statement, Jul 27, 4:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED JUL 27 2016
IAZ005-006-016-023>025-033>035-044-045-280000-
KOSSUTH-WINNEBAGO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
GARNER...BRITT...KANAWHA...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL
502 PM CDT WED JUL 27 2016
...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...
CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO
WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.
LEE
Tornado, Kossuth
- When
- July 27, 4:15 PM CST to 4:16 PM CST
- Where
- Kossuth County, 1.64 mi NW of Hobarton to 1.33 mi NW of Hobarton
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 15 yd
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.097, -94.343
Small, brief landspout tornado reported by law enforcement. No damage reported. Location estimated based on radar.
Funnel Cloud, Kossuth
- When
- July 27, 4:21 PM CST
- Where
- Kossuth County, Hobarton
- Reported by
- Emergency Manager
- Coordinates
- 43.080, -94.320
Emergency Manager reported strong rotation and a funnel cloud going descending and retracting. Funnel was descending towards the ground at the time of the report.
Funnel Cloud, Winnebago
- When
- July 27, 5:00 PM CST
- Where
- Winnebago County, 1.22 mi SW of Vinje
- Reported by
- Trained Spotter
- Coordinates
- 43.490, -93.700
Trained spotter in the town of Kiester, MN reported seeing a funnel south of town in far northern Winnebago County. Report relayed by NWS Twin Cities.
Tornado, Winnebago
- When
- July 27, 5:11 PM CST to 5:12 PM CST
- Where
- Winnebago County, 2.65 mi SW of Vinje to 2.79 mi SSW of Vinje
- Rating
- EF0
- Path length
- 0.34 mi
- Path width
- 20 yd
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.471, -93.714
This was a short-lived tornado that was photographed from multiple angles. No damage was reported.
Tornado, Humboldt
- When
- July 27, 5:39 PM CST to 5:41 PM CST
- Where
- Humboldt County, 2.22 mi SE of Ottosen to 2.83 mi SE of Ottosen
- Rating
- EF0
- Path length
- 0.68 mi
- Path width
- 30 yd
- Crop damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 42.878, -94.348
This well-defined tornado was photographed from multiple angles. Track estimated based on photos and radar. Crop damage reported along the track.
Funnel Cloud, Humboldt
- When
- July 27, 5:40 PM CST
- Where
- Humboldt County, 2.14 mi WSW of Bode
- Reported by
- Trained Spotter
- Coordinates
- 42.860, -94.320
Trained spotter reported a funnel cloud at least half way to the ground. Spotter reported possibly seeing debris under the funnel as well.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640375, 641300, 641298, 640376, 640377, 641297.